Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 95, NWS New Orleans, LA

August 2, 2002Pike County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Aug 2, 2002, 8:31 PM CDT for Pike County, Mississippi. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 2002, 8:31 PM CDT (01:31 UTC)
Expired
Aug 2, 2002, 9:00 PM CDT
In force
29 min
Issued by
NWS New Orleans, LA
Area
Whole counties

County Pike County, MS

What was reported inside it

TimeReportWhereRemark
Aug 2, 8:50 PM CDTHail 0.88Summit, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3945 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3945 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

933 
WUUS54 KLIX 030131
SVRNEW
MSC113-030200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
830 PM CDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITY OF MCCOMB

* UNTIL 900 PM CDT

* AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 5 MILES EAST OF MCCOMB...MOVING WEST AT 20
  MPH.

THIS IS A DANGEROUS STORM.

DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A 
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:50 PM CDT, 5 hours 41 minutes earlier.

Area forecast discussion, Aug 2, 2:50 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
250 PM CDT FRI AUG 2 2002

A LARGE RIDGE OF HIGH PRESSURE...EXTENDING FROM THE SOUTHERN ROCKIES
ACROSS THE CENTRAL AND SOUTHERN PLAINS TO THE MID ATLANTIC STATES
AND SOUTHERN NEW ENGLAND...WILL STEER UPPER LEVEL DISTURBANCES IN
THE EASTERLIES ACROSS THE GULF COAST REGION THROUGH THE WEEKEND INTO
EARLY NEXT WEEK. ISOLATED SHOWERS AND A FEW THUNDERSTORMS ARE ALL
THAT HAS OCCURRED THUS FAR TODAY...BUT WOULD EXPECT CONVECTION TO
INCREASE TO SCATTERED COVERAGE IN SOME AREAS BY LATE AFTERNOON.
GOES-8 SOUNDER DPI PW/S REMAIN IN THE 1.75 TO 2 INCH RANGE IN
SOUTHWEST AL AND SOUTHEAST MS WHERE A MORE CONCENTRATED AREA OF
SCATTERED CONVECTION IS FIRING. FARTHER UPSTREAM...PW/S FALL OFF
INTO THE 1.5 TO 1.75 INCH RANGE OVER THE REMAINDER OF AL AND MOST OF
GA. THE MODELS ALL SHOW DRIER AIR MOVING IN...ESPECIALLY OVER
COASTAL AREAS ON SATURDAY...AND INLAND AREAS ON SUNDAY.

THE MAIN FORECAST CONCERN FOR LATE SUNDAY INTO MONDAY AND TUESDAY IS
THE WESTWARD PROGRESSION OF A MID/UPPER LOW AND TROUGH NOW OFF THE
NE FLORIDA COAST AND EXTENDING SOUTHWEST INTO THE CENTRAL GULF. THE
MODELS DIVERGE MORE THAN EARLIER WITH REGARDS TO ANY SURFACE
DEVELOPMENT...SO WILL TREAT THIS SYSTEM LIKE A TROPICAL WAVE. THIS
MEANS CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE BELOW NORMAL
WITH TEMPERATURES ABOVE NORMAL THROUGH THE DAYTIME HOURS SUNDAY.
SUNDAY NIGHT THROUGH TUESDAY...WILL INCREASE RAIN CHANCES AND LOWER
TEMPERATURES AS THE UPPER SYSTEM APPROACHES AND MOVES INTO THE AREA.
IF A SURFACE LOW DID FORM...THE MORE WESTWARD MOVEMENT OF THE ETA
ACROSS THE NORTH GULF MAKES MORE SENSE THAN THE NORTHWEST MOVEMENT
OF THE AVN. WILL RETURN TEMPERATURES AND POPS CLOSE TO NORMAL
WEDNESDAY THROUGH NEXT FRIDAY.

MCB 72/94/71/93 2212   BTR 73/95/73/94 2212
MSY 76/93/76/92 2213   GPT 73/92/73/91 2213

.NEW...NONE
LA...NONE.
MS...NONE.

22

In the hours before

Special weather statement, Aug 2, 4:45 PM CDT, 3 hours 46 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-030300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
445 PM CDT FRI AUG 2 2002

.SYNOPSIS...A SERIES OF UPPER LEVEL IMPULSES DROPPING INTO THE AREA
FROM THE NORTHEAST WILL PROVIDE AN UNSTABLE SITUATION CONDUCIVE FOR
THUNDERSTORM DEVELOPMENT THROUGH THE EVENING HOURS.

.THUNDERSTORMS...
LOCALLY HEAVY RAIN...FREQUENT LIGHTNING AND STRONG THUNDERSTORM WIND
GUSTS HAVE BEEN REPORTED WITH THE THUNDERSTORM FORMATION THIS
AFTERNOON PRIMARILY OVER COASTAL MISSISSIPPI. IN ADDITION...DAMAGING
WINDS AND MARBLE SIZE HAIL WERE REPORTED OVER HANCOCK COUNTY. THE
MOVEMENT OF THE THUNDERSTORMS HAS GENERALLY BEEN TOWARD THE
SOUTHWEST AROUND 15 TO 20 MPH. THE THUNDERSTORM THREAT WILL CONTINUE
INTO THE EVENING HOURS TONIGHT WITH SOME STORMS CAPABLE OF REACHING
SEVERE THRESHOLDS. LOCATIONS ACROSS EXTREME SOUTHEAST MISSISSIPPI
AND LEADING INTO EXTREME SOUTHEAST LOUISIANA ALONG WITH THE ADJACENT
COASTAL WATERS WILL BE UNDER THE HIGHEST THUNDERSTORM THREAT.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).
Local storm report, Aug 2, 5:27 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
527 PM CDT FRI AUG 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    KILN                      MS   WIND DAMAGE
08/02/02   HANCOCK                        TREES DOWN. REPORTED BY
                                          SHERIFFS DEPARTMENT.

0428 PM    3 W WAVELAND              MS   WIND DAMAGE
08/02/02   HANCOCK                        TREES DOWN. REPORTED BY
                                          SHERIFFS DEPARTMENT.

0455 PM    ESCATAWPA                 MS   1.00 INCH HAIL
08/02/02   JACKSON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Aug 2, 7:59 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
759 PM CDT FRI AUG 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0523 PM    NEW LKFRNT ARPT           LA   47 MPH TSTM WIND GUST
08/02/02   ORLEANS

0515 PM    LK PONTCHARTRN E          LA   55 MPH TSTM WIND GUST
08/02/02   ST. TAMMANY

0541 PM    20 S BILOXI               MS   MARINE THUNDERSTORM WIND
08/02/02   HARRISON                       BUOY 42007 MEASURED A WIND
                                          GUST OF 41 KT.

0545 PM    CHALMETTE                 LA   WIND DAMAGE
08/02/02   ST. BERNARD                    TWO TREES WERE BLOWN DOWN.
                                          REPORTED BY SHERIFFS
                                          DEPARTMENT

0730 PM    KRAEMER                   LA   WIND DAMAGE
08/02/02   LAFOURCHE                      POWER LINES AND TWO TREES
                                          WERE BLOWN DOWN. REPORTED
                                          BY SHERIFFS DEPARTMENT
Special weather statement, Aug 2, 8:00 PM CDT, 31 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-030500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
800 PM CDT FRI AUG 2 2002

.SYNOPSIS...CLUSTERS OF THUNDERSTORMS INDUCED BY A SERIES OF UPPER
LEVEL DISTURBANCES CONTINUE TO MOVE SOUTHWEST ACROSS SOUTHEAST
LOUISIANA AND PORTIONS OF EXTREME SOUTHWEST MISSISSIPPI.

.THUNDERSTORMS...
THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE FORECAST AREA THIS
EVENING. TORRENTIAL RAIN...FREQUENT LIGHTNING AND STRONG OUTFLOW
GUSTS ARE LIKELY WITH THE STRONGER STORMS. HOWEVER...WITH THE LOSS
OF DAYTIME HEATING...THE THUNDERSTORM THREAT IS EXPECTED TO DIMINISH
WITH THE ONSET OF THE OVERNIGHT HOURS.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.